Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 116, NWS Wichita, KS

May 12, 2009Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2009, 9:47 AM CDT for Sumner County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2009, 9:47 AM CDT (14:47 UTC)
Expired
May 12, 2009, 10:45 AM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 2.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:40 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 12, 7:40 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
740 AM CDT TUE MAY 12 2009

.UPDATE...

.AVIATION...12Z TAFS KRSL/HUT/KICT
TWO ELEMENTS PROMPTED AVIATION UPDATES TO THE ABOVE TAFS. IFR CIGS
HAVE JUST BEEN REALIZED OVER KICT & KHUT WITH BOTH REPORTING
OVC009. WITH UPSTREAM ASOS SITES REPORTING IFR CIGS OF 600-800FT
HAVE GONE AHEAD & ASSIGNED IFR CIGS TO KICT FOR THE REMAINDER OF
THE 12/12Z PERIOD AS ALL SHORT-TERM MODEL SOUNDINGS SUPPORT SUCH A
FORECAST. ADMITTEDLY...FELT A BIT AWKWARD GOING WITH WITH A 1-LINE
TAF UNDER THESE CIRCUMSTANCES BUT CAREFUL REVIEW OF ALL SHORT-TERM
MODELS STRNGLY INDICATE SUCH A SCENARIO FOR THE AIR CAPITAL. KRSL
WAS UPDATED AS A FEW ISOLATED TSRA HAVE DEVELOPED 25SW OF THE
TERMINAL & HAVE THEREFORE ASSIGNED VCTS THYROUGH 12/15Z.

&&

.PREV DISCUSSION... /ISSUED 648 AM CDT TUE MAY 12 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LOWERING CIGS THE PRIMARY CONCERN OF THE 12/12Z TAF CYCLE...AS SFC
TROF GRADUALLY STRENGTHENS ALONG CO/KS BORDER TO ENABLE RICHER LWR
DECK MOISTURE TO CONTINUE STREAMING N/NE ACROSS KS. IT IS LIKELY
THAT IFR CIGS (800FT) WILL BE REALIZED OVER KICT & KHUT BY 12/15Z
WITH SUCH CIGS REACHING KSLN 12/20Z. A WEAK MID-LEVEL TROF 10KFT
SPRINTING E/NE ACROSS KS WILL INDUCE SCT/WIDELY SCT -SHRA OVER THE
KICT JURISDICTION FOR MOST OF THE DAY. HOWEVER DO NOT EXPECT MAJOR
VSBY RESTRICTIONS AS FLOW JUST OFF THE DECK REMAINS QUITE STRONG
THROUGHOUT THE 12/12Z TAF PERIOD.

PREV DISCUSSION... /ISSUED 337 AM CDT TUE MAY 12 2009/

DISCUSSION...

CONFIDENCE IN FINE DETAILS OVER THE NEXT THREE DAYS IS LACKING AND
THESE DETAILS WILL HAVE A BIG IMPACT ON RESULTANT FORECAST.
RELATIVELY MOIST AND WEAKLY FORCED ATMOSPHERE WILL BE IN PLACE EARLY
UNTIL SHORTWAVE KICKS FRONT INTO THE AREA. LATEST RUNS SEEM A BIT
AGGRESSIVE WITH SOUTH PUSH ON FRONT WED NIGHT...GIVEN ZONAL UPPER
FLOW AND HIGH REMAINING ACROSS THE NORTHERN PLAINS.

TODAY-TONIGHT:

CLOUDS SHOULD CONTINUE TO INCREASE THIS MORNING. ISOLATED
THUNDERSTORMS HAVE ALREADY DEVELOPED IN WESTERN KS PER RADAR ECHOES
AND LIGHTNING PLOTS. EXPECT THIS AREA TO EXPAND AND MOVE INTO THE
FORECAST AREA THIS MORNING...WITH BEST COVERAGE ACROSS SOUTHEAST
KS. TEMPERATURES TODAY WILL BE LIMITED DUE TO CLOUDS AND
PRECIPITATION. WINDS AND INCREASING MOISTURE WILL KEEP
TEMPERATURES RATHER MILD OVERNIGHT. AS ALLUDED TO LAST NIGHT
RATHER STEEP LAPSE RATES WILL BE PRESENT ALOFT TONIGHT. IF ANY
STORMS ARE ABLE TO DEVELOP...IT COULD GET QUITE BUSY...BUT AT THIS
TIME...IT LOOKS LIKE FORCING RELATIVE TO CONVECTIVE INHIBITION IS
LOW.

WED:

EXTREMELY TOUGH FORECAST...DESPITE FAIRLY GOOD MODEL CONSENSUS ON
FRONT LOCATION/TIMING. THE PROBLEM IS BOTH AREAL/TEMPORAL EXTENT
OF GRUNGE AND RESULTANT IMPACT ON TEMPERATURES AND INSTABILITY.
CURRENT THINKING IS EXTENSIVE GRUNGE WILL OCCUR IN THE MORNING AND
EARLY AFTERNOON...WITH BRIEF/RAPID CLEARING MID AFTERNOON ALLOWING
FAIRLY QUICK SPIKE IN TEMPERATURES. WITH RAPID DEVELOPMENT OF
STORMS IN THE VICINITY OF FRONT...CLOUDS WILL INCREASE AGAIN. FAR
NORTHWEST SECTIONS SHOULD HAVE QUITE A BIT OF INSOLATION IN THE
AFTERNOON WHICH WHEN COMBINED WITH RELATIVELY DRY POST-FRONTAL AIR AND
DOWNSLOPE FLOW...SHOULD ALLOW TEMPERATURES TO WARM NICELY. SEVERE
POTENTIAL ROUGHLY EAST OF I-35 IS LIKELY GOING TO BE CONDITIONAL
ON HODOGRAPH. MODELS CURRENTLY SUGGEST FAIR AMOUNT OF VEERING OF
SURFACE WINDS WELL IN ADVANCE OF FRONT...WHICH WOULD SIGNIFICANTLY LIMIT
LOW LEVEL CONVERGENCE AND SHEAR. NORTH AMERICAN MODEL BUFR
SOUNDINGS NEAR TOWANDA ARE RATHER TELLING BETWEEN 17-19 UTC...WITH
SIMULTANEOUS LOSS OF BOTH 0-1KM SHEAR/CONVECTIVE INHIBITION. HEFTY
CONVECTIVE AVAILABLE POTENTIAL ENERGY HOWEVER WILL REMAIN IN
PLACE. GIVEN UNCERTAINTY...WILL NOT MENTION SEVERE IN GRIDS...BUT
WILL MENTION CONDITIONAL RISK IN HAZARDOUS WEATHER OUTLOOK.

WED NIGHT-THU:

LATEST RUNS ARE HINTING AT A MORE COMPLICATED SCENARIO THIS PERIOD.
APPEARS THAT ZONAL UPPER FLOW AND TRACK OF SHORTWAVE MAY RESULT IN
FRONT STALLING IN NORTHERN OK WED NIGHT. WITH RETURN FLOW
DEVELOPING ON THU...PRECIPITATION COULD SPREAD BACK IN THE FORECAST
AREA BY THU AFTERNOON. HAVE INSERTED SMALL PROBABILITY OF
PRECIPITATION MAINLY ALONG THE OK BORDER FOR THIS...BUT
SIGNIFICANT CHANGES MAY BE REQUIRED WITH LATER SHIFTS. OF
PARTICULAR CONCERN COULD BE FLOODING ISSUES WITH SLOW/RETREATING
FRONT AND RECENT RAINFALL ACROSS SOUTHEAST KS.

FRI-MON:

NO CHANGES EXCEPT FOR MINOR TWEAKS TO TEMPERATURE FORECASTS FOR
CLIMATOLOGY DURING THE PERIOD. -HOWERTON

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CLOUD CEILINGS WILL
GRADUALLY LOWER ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TOWARDS
DAYBREAK...AS LOW LEVEL MOISTURE CONTINUES TO STREAM INTO THE
AREA. ISENTROPIC LIFT OF THIS MOISTURE WILL SPARK OFF SOME SHOWERS
AND THUNDERSTORMS DURING THE MORNING AND AFTERNOON HOURS ON
TUESDAY. EXPECTING MAINLY MVFR CIGS WITH SOME IFR CONDITIONS
POSSIBLE AT TIMES...HOWEVER WILL GO WITH PREVAILING LOW MVFR CIGS
FOR ALL TAF SITES. THE PRECIPITATION WILL TAPER OFF BY LATE
AFTERNOON AND EVENING WITH LOW LEVELS EXPECTED TO MOISTEN
UP...WHICH COULD LEAD TO SOME IFR CLOUD HEIGHTS DURING THE EVENING
HOURS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  65  78  52 /  50  10  20  10
HUTCHINSON      69  64  77  48 /  40  10  10  10
NEWTON          67  64  75  46 /  50  10  20  10
ELDORADO        69  66  76  49 /  60  10  30  10
WINFIELD-KWLD   69  66  80  52 /  60  10  30  20
RUSSELL         71  62  75  42 /  20  20  10   0
GREAT BEND      71  63  75  44 /  20  20  10   0
SALINA          68  64  78  47 /  40  20  10  10
MCPHERSON       67  64  76  47 /  40  10  10  10
COFFEYVILLE     71  65  83  55 /  70  20  50  60
CHANUTE         68  65  79  55 /  70  20  50  40
IOLA            68  65  78  55 /  70  20  50  30
PARSONS-KPPF    70  64  80  54 /  70  20  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 12, 5:32 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
532 AM CDT TUE MAY 12 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
532 AM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING CONTINUES ALONG PORTIONS OF THE NEOSHO RIVER. REFER
TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE DETAILS.

NICKEL SIZED HAIL AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THE
STRONGER STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE ALSO EXPECTED ON WEDNESDAY AND WEDNESDAY NIGHT
AS A COLD FRONT MOVES THROUGH THE AREA. SEVERE STORMS WILL BE
LIKELY WEDNESDAY AFTERNOON AND WEDNESDAY EVENING SOUTHEAST OF THE
KANSAS TURNPIKE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS. IN ADDITION LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THE STRONGER STORMS.

STORMS COULD RETURN TO AREAS NEAR THE OKLAHOMA BORDER ON THURSDAY.
FLOODING COULD OCCUR DUE TO RECENT HEAVY RAIN AND PROLONGED RAINFALL
THURSDAY. THERE IS CONSIDERABLE UNCERTAINTY HOW LONG THE RAIN
COULD PERSIST...SO CONTINUE TO CHECK FOR LATER UPDATES.

ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY AND FRIDAY
NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT ON FRIDAY
AFTERNOON...AND BECOME MORE NUMEROUS FRIDAY NIGHT. ANY STORMS
OF THESE WILL HAVE A GOOD CHANCE OF BECOMING SEVERE. FLOODING
WILL ALSO BECOME A THREAT...ESPECIALLY FRIDAY NIGHT AS THE STORMS
BECOME MORE WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT WILL
LIKELY BE NEEDED LATE AFTERNOON WEDNESDAY AND WEDNESDAY EVENING FOR
LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, May 12, 9:07 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
907 AM CDT TUE MAY 12 2009

KSZ091-092-121500-
HARPER-SUMNER-
907 AM CDT TUE MAY 12 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...

AT 906 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 6 MILES SOUTHEAST OF
ANTHONY...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Special weather statement, May 12, 9:29 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
929 AM CDT TUE MAY 12 2009

KSZ092-121500-
SUMNER-
929 AM CDT TUE MAY 12 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 928 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BLUFF CITY...OR 16 MILES
EAST OF ANTHONY...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:58 AM CDTSevere Thunderstorm WarningICTCowley21 min
May 12, 11:16 AM CDTAreal Flood WarningICTCowley4 hr
May 12, 11:48 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk42 min
May 12, 12:09 PM CDTSevere Thunderstorm WarningICTButler37 min
May 12, 12:19 PM CDTAreal Flood WarningICTButler5 hr
May 12, 1:15 PM CDTAreal Flood WarningICTChautauqua, Elk5 hr
May 12, 1:41 PM CDTSevere Thunderstorm WarningICTChautauqua23 min
May 12, 2:36 PM CDTSevere Thunderstorm WarningICTMontgomery22 min
May 12, 2:50 PM CDTAreal Flood WarningICTMontgomery18 hr
May 12, 3:49 PM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 6 more31 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.